Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 578, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 7, 2023, 4:35 PM EDT for 4 counties in Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2023, 4:35 PM EDT (20:35 UTC)
- Expired
- Sep 7, 2023, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dodge County, GA, Laurens County, GA, Telfair County, GA, Wheeler County, GA
The radar
The Robins AFB radar (KJGX), 68 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:40 PM EDT, 55 minutes earlier.
Area forecast discussion, Sep 7, 3:40 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 340 PM EDT Thu Sep 7 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Friday) Issued at 317 PM EDT Thu Sep 7 2023 Overview: -Scattered thunderstorms, some strong to severe, will be possible mainly south of I-85 through the evening. -Stalled frontal boundary across south-central Georgia on Friday with precip chances confined to the south. -Slightly cooler overnight temperatures both tonight and Friday night. This afternoon and tonight...A 500mb trough continues to drop southward towards the southeast this afternoon and continue to be the main driver of the convective activity through the evening. At the surface, a weak frontal boundary is right on our door step and will also start to move through the forecast area before likely stalling across the southern portions of the area. Scattered thunderstorms are ongoing this afternoon, some strong to severe, generally south of I-85 moving in the east- southeast direction. Storms thus far have had decently strong cores, small hail and a lot of lightning. Latest SPC Mesoanalysis indicates SBCAPE values of 3000-3500 J/kg across south-central GA and the MLCAPE values nearing 2500 J/kg in the vicinity of the ongoing convection in east-central GA. With drier in the mid-levels (via water vapor imagery), steep lapse rates and PWs ranging 1.6 to 1.8 inches across the area strong damaging winds, small hail (isolated large hail) and locally heavy rainfall will be possible with ongoing storms and additional storms that develop. Friday...Upper troughing remains parked over the area tomorrow. Biggest forecast question will be where the frontal boundary stalls as precip chances will largely be confined to areas along and south of the front. Temperatures (at least overnight temperatures) should be slightly cooler given the upper level pattern. Forecast high temperatures on Friday will be in the upper 80s to low 90s. Forecast low temperatures will be in the low to mid 60s. 07 && .LONG TERM... (Saturday morning through next Wednesday) Issued at 317 PM EDT Thu Sep 7 2023 As an upper-level trough pattern sets up over the eastern CONUS through the extended period, chances for precip remain on the increase with nearly each day seeing a bump in shower/storm chances this weekend through mid week. Previous discussion follows... The forecast area will remain entrenched in an active weather pattern as a series of disturbances embedded within the deeply amplified trough over the east coast bring showers and thunderstorms. With a surface boundary stalled over central and eastern Georgia through the weekend as the disturbances pass over, showers and thunderstorms will be possible especially during the afternoon hours. A few storms could become strong to severe with damaging wind gusts as the primary hazard. As the trough nudges eastward Monday, we'll get a brief reprieve from precipitation. However, the next shortwave kicking in from the Plains is expected to bring another round of weather by midweek. Model guidance is still struggling to resolve this next midlevel feature, so have maintained chance PoPs through the end of the period. Thiem/KAL && .AVIATION... (18Z TAFS) Issued at 142 PM EDT Thu Sep 7 2023 Scattered tsra has already begun to develop generally south of I-85 this afternoon. Activity will predominately impact MCN though isolated tsra/shra cannot be ruled out at CSG/AHN. Elected to remove VCSH from ATL metro sites as confidence remains low and better ingredients/upper forcing further south. Lower vsbys possible after 06z. West winds 8-12kts through 00z, possibly becoming light and vrb overnight. FEW/SCT 4-6kft cigs around 15-16z. //ATL Confidence...18Z Update... Medium on TSRA occurrence. High confidence on all other elements. 07 && .PRELIMINARY POINT TEMPS/POPS... Athens 65 86 65 84 / 20 10 20 60 Atlanta 66 87 66 87 / 10 10 10 50 Blairsville 60 81 59 79 / 10 10 20 70 Cartersville 63 85 63 86 / 10 0 0 40 Columbus 68 91 67 91 / 20 0 0 30 Gainesville 65 85 64 84 / 10 10 20 60 Macon 67 90 67 89 / 30 10 10 50 Rome 64 87 65 86 / 10 0 0 40 Peachtree City 64 88 63 88 / 10 0 0 40 Vidalia 69 89 69 88 / 40 40 30 60 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....Thiem AVIATION...07
Hazardous weather outlook, Sep 7, 11:08 AM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1108 AM EDT Thu Sep 7 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-081515- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1108 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will be possible today across portions of north and central Georgia as a cold front moves south across the area. A few strong storms will be possible, with an isolated severe thunderstorm not out of the question. If storms do become severe, the primary hazards would be damaging wind gusts and isolated large hail. Locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms are also expected in the region Friday through Wednesday. At this time the risk of severe weather remains low after Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Sep 7, 2:31 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
231 PM EDT Thu Sep 7 2023
GAZ039-050-051-061-062-071900-
Taliaferro GA-Wilkes GA-Hancock GA-Warren GA-Greene GA-
231 PM EDT Thu Sep 7 2023
...Strong thunderstorms will impact portions of northwestern Warren,
northeastern Hancock, southeastern Greene, Taliaferro and
southeastern Wilkes Counties through 300 PM EDT...
At 231 PM EDT, a line of strong thunderstorms was along a line
extending from Lundberg to White Plains, and moving east at 35 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Crawfordville, White Plains, Norwood, Sharon, Springfield, Ficklin,
Cadley, Lundberg, Holliday Park, Aonia, Powelton, Barnett, Rocky
Creek Fire Dept., Raytown, Alexander Stephens Park, and Sandy Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
3363 8258 3364 8259 3363 8261 3363 8262
3362 8262 3361 8265 3350 8261 3337 8277
3344 8313 3369 8274 3368 8250 3364 8248
TIME...MOT...LOC 1831Z 267DEG 28KT 3366 8275 3346 8306
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 7, 2:35 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Peachtree City GA
235 PM EDT Thu Sep 7 2023
GAZ062-075-076-071900-
Jefferson GA-Glascock GA-Warren GA-
235 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of southeastern Warren,
central Glascock and northwestern Jefferson Counties through 300 PM
EDT...
At 234 PM EDT, a strong thunderstorm was over Gibson, moving east at
5 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Gibson, Stapleton, Avera, Edge Hill, Edgehill, Bastonville, and
Stapletons Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3316 8265 3324 8265 3331 8261 3331 8238
3307 8243
TIME...MOT...LOC 1834Z 278DEG 4KT 3322 8257
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 7, 3:27 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
327 PM EDT Thu Sep 7 2023
GAZ059-060-072000-
Putnam GA-Jasper GA-
327 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of southwestern Putnam
and southern Jasper Counties through 400 PM EDT...
At 327 PM EDT, a strong thunderstorm was near McElheneys Crossroads,
or 7 miles south of Monticello, moving east at 30 mph.
HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Monticello, McElheneys Crossroads, Stanfordville, Adgateville, and
Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3322 8349 3317 8354 3317 8355 3316 8362
3316 8381 3324 8382 3325 8381 3326 8382
3334 8360
TIME...MOT...LOC 1927Z 265DEG 25KT 3320 8374
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Sep 7, 4:02 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
402 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail 1 NNE Ficklin 33.66N 82.77W
09/07/2023 E1.75 inch Wilkes GA Emergency Mngr
Emergency manager reported golf ball sized
hail large enough to crack a windshield on
Hwy 49 near Hwy 195.
&&
SKSpecial weather statement, Sep 7, 4:04 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Thu Sep 7 2023
GAZ037-038-049-050-060-072045-
Morgan GA-Putnam GA-Oglethorpe GA-Greene GA-Oconee GA-
404 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of southeastern Oconee,
southeastern Morgan, north central Putnam, Greene and southwestern
Oglethorpe Counties through 445 PM EDT...
At 403 PM EDT, a strong thunderstorm was over Greshamville, or 8
miles northwest of Greensboro, moving east at 20 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Greensboro, Union Point, Woodville, Siloam, Maxeys, Buckhead,
Stephens, Veazey, Harmony, Wrayswood, Barnett Shoals, Greshamville,
Parks Mill, Carey, Swords, and Penfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3347 8349 3385 8332 3381 8300 3342 8311
TIME...MOT...LOC 2003Z 280DEG 15KT 3363 8332
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 7, 4:20 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
420 PM EDT Thu Sep 7 2023
GAZ107>109-072045-
Wilcox GA-Dodge GA-Pulaski GA-
420 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of Dodge, southeastern
Pulaski and central Wilcox Counties through 445 PM EDT...
At 419 PM EDT, a strong thunderstorm was over Five Points, or 8 miles
south of Eastman, moving east at 20 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Eastman, Abbeville, Rochelle, Milan, Rhine, Chauncey, Union, Dubois,
Gresston, Plainfield, Yonkers, Cedar Creek, Antioch Church, Roddy,
Ocmulgee Banks, Jay Bird Springs, Browning, Five Points, Achord, and
Godwinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3201 8352 3239 8323 3231 8308 3215 8299
3220 8289 3219 8287 3214 8293 3215 8293
3214 8295 3212 8295 3211 8296 3196 8314
3185 8330 3185 8338
TIME...MOT...LOC 2019Z 273DEG 17KT 3207 8319
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:16 PM EDT | Special Weather Statement | FFC | Jasper | 29 min |
| Sep 7, 1:21 PM EDT | Severe Thunderstorm Warning | FFC | Jasper | 24 min |
| Sep 7, 1:31 PM EDT | Special Weather Statement | FFC | Jones | 29 min |
| Sep 7, 1:44 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Hancock, Jasper, Jones, Putnam | 46 min |
| Sep 7, 1:46 PM EDT | Special Weather Statement | FFC | Peach | 29 min |
| Sep 7, 2:18 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Hancock, Putnam | 42 min |
| Sep 7, 2:27 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Jones, Twiggs, Wilkinson | 48 min |
| Sep 7, 2:31 PM EDT | Special Weather Statement | FFC | Taliaferro | 29 min |
| Sep 7, 2:35 PM EDT | Special Weather Statement | FFC | Glascock | 25 min |
| Sep 7, 2:44 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Twiggs, Wilkinson | 46 min |
| Sep 7, 2:50 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro, Warren, Wilkes | 29 min |
| Sep 7, 2:54 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Hancock, Warren, Washington | 51 min |
| Sep 7, 2:59 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson | 31 min |
| Sep 7, 3:15 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Washington, Wilkinson | 45 min |
| Sep 7, 3:20 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Twiggs, Wilkinson | 21 min |
| Sep 7, 3:27 PM EDT | Special Weather Statement | FFC | Jasper | 33 min |
| Sep 7, 3:35 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Washington | 25 min |
| Sep 7, 3:51 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Jasper, Jones | 39 min |
| Sep 7, 3:58 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Laurens, Treutlen, Washington, Wilkinson | 33 min |
| Sep 7, 4:04 PM EDT | Special Weather Statement | FFC | Greene | 41 min |
| Sep 7, 4:20 PM EDT | Special Weather Statement | FFC | Dodge, Wilcox | 25 min |
| Sep 7, 4:29 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Johnson, Laurens, Treutlen | 46 min |
| Sep 7, 4:38 PM EDT | Special Weather Statement | FFC | Jones | 37 min |
| Sep 7, 4:47 PM EDT | Special Weather Statement | FFC | Greene | 28 min |
| Sep 7, 4:47 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Monroe | 43 min |
| Sep 7, 5:07 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Montgomery, Treutlen, Wheeler | 38 min |
| Sep 7, 5:13 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Houston, Peach, Pulaski, Twiggs | 47 min |
| Sep 7, 5:16 PM EDT | Special Weather Statement | FFC | Emanuel | 29 min |
| Sep 7, 5:20 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Twiggs, Wilkinson | 40 min |
| Sep 7, 5:35 PM EDT | Special Weather Statement | FFC | Jeff Davis | 25 min |
| Sep 7, 5:47 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Houston, Pulaski | 43 min |
| Sep 7, 5:48 PM EDT | Special Weather Statement | FFC | Emanuel, Treutlen | 27 min |
| Sep 7, 5:50 PM EDT | Special Weather Statement | FFC | Washington | 25 min |
| Sep 7, 5:53 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Bleckley, Houston, Twiggs, Wilkinson | 52 min |
| Sep 7, 6:26 PM EDT | Special Weather Statement | FFC | Johnson | 34 min |
| Sep 7, 6:32 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens, Twiggs, Wilkinson | 43 min |
| Sep 7, 6:58 PM EDT | Special Weather Statement | FFC | Houston, Pulaski | 32 min |
| Sep 7, 7:07 PM EDT | Special Weather Statement | FFC | Johnson | 38 min |
| Sep 7, 7:20 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Dooly, Houston, Macon, Peach and 2 more | 40 min |
| Sep 7, 7:57 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Dooly, Houston, Laurens, Macon and 1 more | 33 min |
| Sep 7, 7:59 PM EDT | Special Weather Statement | FFC | Crisp | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.